IBD, Biologics, & Your Liver (Part I)

liver_pic_3If you suffer from Inflammatory Bowel Disease (IBD) you have very likely heard about a class of medications called Biologics that are often used to treat these conditions (Ulcerative Colitis & Crohn’s Disease). Biologics include:

  • Infliximab (Remicade®) – IV infusion
  • Adalimumab (Humira®) – Injection
  • Certolizumab pegol (Cimzia®) – Injection
  • Natalizumab (Tysabri®) – IV infusion

These medications (except for Natalizumab) act by blocking a small inflammatory protein called tumor necrosis factor alpha (TNF-alpha). TNF-alpha is a special type of protein called a cytokine that promotes inflammation in the intestine and other organs and tissues. Biologic medications are made from proteins that are genetically modified, taking the gene from that protein and then inserting it into bacteria or yeast. A large number of these proteins are then collected from the bacteria or yeast culture and cleaned in order to use for human treatment. These proteins, often called antibodies are normally part of the body’s immune system. Antibodies help us to fight infections.

Although these medications can be helpful for individuals who are unresponsive to conventional therapy (aminosalicylates, corticosteroids, immunomodulators, antibiotics, etc.), they can carry a high side effect profile. Side effects can include everything from pain, swelling, and bruising at the injection site, to headaches, chills, fever, low blood pressure, and hives. Other patients can experience nausea, back pain, stomach pain, and upper respiratory infections (since biologics can reduce your body’s ability to fight infections due to their effect on the immune system). Less common side effects have resulted in life threatening infections such as sepsis and tuberculosis.

A new study published this month in Clinical Gastroenterology & Hepatology analyzed 34 patients with drug induced liver injury in order to identify any possible correlations to biologic medications. They identified these medications as a “very likely cause” in 62% of these individuals, suggesting biologics can cause liver damage. Infliximab (Remicade) was the most common TNF-alpha antagonist to cause liver damage. Consult with your doctor if you are taking any TNF-alpha antagonists and are experiencing abdominal pain, nausea, and fatigue. Bloodwork to test your liver enzymes should be performed to assess for any liver injury.

Individuals with IBD should be advised/educated on all these possible adverse effects when being counseled on their options for treatment. The good news is naturopathic medicine has a lot to offer individuals suffering with IBD. Dr. Nate Champion has a special focus in the treatment of IBD and utilizes safe, gentle, and effective therapies that work to stimulate your body’s amazing ability to heal itself, rather than using therapies that suppress the body’s immune system.

Do you or someone you know suffer from IBD? Share naturopathic medicine with them today!

Also, be sure to keep an eye out for part II of this blog post on Biologics and Pregnancy!

References:

//www.cghjournal.org/article/S1542-3565%2813%2900070-0/abstract#sthash.NwyUj6nq.dpuf

www.ccfa.org

Submit a Comment

Your email address will not be published. Required fields are marked *